Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 43, NWS Wichita, KS

November 7, 20085 counties in Kansas

NWS Wichita, KS issued this wind advisory at Nov 7, 2008, 2:59 AM CST for 5 counties in Kansas. It took effect at Nov 7, 2008, 8:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 7, 2008, 2:59 AM CST (08:59 UTC)
In effect from
Nov 7, 2008, 8:00 AM CST
Expired
Nov 7, 2008, 3:05 PM CST
In force
7 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1805 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-165 m²/s²
0-3 km storm-relative helicity
-132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 070859
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
259 AM CST FRI NOV 7 2008


KSZ032-033-047-048-050-071700-
/O.NEW.KICT.WI.Y.0043.081107T1400Z-081107T2200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS
259 AM CST FRI NOV 7 2008

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON. 

NORTHWEST WINDS WILL INCREASE TO AROUND 30 MPH THIS MORNING AND
CONTINUE INTO THE AFTERNOON HOURS ACROSS CENTRAL KANSAS...WIND
GUSTS OF 45 MPH OR GREATER WILL ALSO OCCUR.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

CJ
2 follow-up statements
000 
WWUS73 KICT 071703
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1103 AM CST FRI NOV 7 2008

KSZ032-033-047-048-050-072200-
/O.CON.KICT.WI.Y.0043.000000T0000Z-081107T2200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS
1103 AM CST FRI NOV 7 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON. 

NORTHWEST WINDS WILL INCREASE TO AROUND 30 MPH THIS MORNING AND
CONTINUE INTO THE AFTERNOON HOURS ACROSS CENTRAL KANSAS...WIND
GUSTS OF 45 MPH OR GREATER WILL ALSO OCCUR.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

BILLINGS
000 
WWUS73 KICT 072105
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CST FRI NOV 7 2008


KSZ032-033-047-048-050-072215-
/O.CAN.KICT.WI.Y.0043.000000T0000Z-081107T2200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS
305 PM CST FRI NOV 7 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED BELOW CRITERIA AND WILL CONTINUE TO FALL
THROUGH THE EVENING HOURS.

$$

CDB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Nov 6, 11:38 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Nov 6, 11:38 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1138 PM CST THU NOV 6 2008

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

LATEST IR LOOP WAS SHOWING SOME 4-6KFT CEILINGS STARTING TO MOVE
INTO NORTHERN KANSAS. THIS IS ASSOCIATED WITH AN AREA OF
ISENTROPIC LIFT (285-290K) ON THE BACK SIDE OF THE UPPER LEVEL
TROF. THIS AREA OF CLOUDS SHOULD MOVE THROUGH RSL AND SLN TAF
SITES BETWEEN 07Z-08Z...HUT/ICT AFTER 09Z AND CNU AROUND 12Z.
LATEST PROFILERS FROM HILLSBORO AND KICT ARE ALSO SHOWING SOME
DECENT LOW LEVEL WIND SHEAR WITH VALUES APPROACHING 40KTS AROUND 1KM.
AS A RESULT...WE ARE MENTIONING SOME LOW LEVEL WIND SHEAR AT THE
RSL/SLN/HUT AND ICT TAF SITES. AFTER THE CLOUDS DEPART BY MID
MORNING...WE SHOULD SEE GOOD MIXING DEVELOP AGAIN WITH THE BEST
MOMENTUM TRANSFER EXPECTED DURING THE LATE MORNING INTO THE EARLY
AFTERNOON. WE HAVE RAISED SURFACE WIND SPEEDS A TAD MORE FROM THE
PREVIOUS FORECAST FOR ALL THE TAF SITES. THE STRONGEST WINDS ARE
EXPECTED TO BE AT THE RSL/SLN TAF SITES WHERE THEY COULD SEE
SUSTAINED SPEEDS OF 30KTS FOR A WHILE.

COX
&&

.PREV DISCUSSION... /ISSUED 927 PM CST THU NOV 6 2008/

UPDATE...

WE ARE MAKING SOME MINOR CHANGES TO THE CLOUD COVER AND HOURLY
TEMPERATURES TONIGHT. LATEST IR LOOP WAS SHOWING A BAND OF CLOUDS
MOVING THROUGH WESTERN NEBRASKA. THE LATEST NAM IS SHOWING THIS BAND
OF CLOUDS PUSHING SOUTHEAST INTO CENTRAL AND SOUTH CENTRAL KANSAS BY
DAYBREAK. THIS MAY CAUSE TEMPERATURES TO CLIMB A COUPLE OF DEGREES
WHEN THE CLOUDS ARRIVE. WE WILL MAKE A FEW CHANGES TO THE HOURLY
TEMPERATURES AND SKY GRIDS TO REFLECT THESE CLOUDS.

COX

PREV DISCUSSION... /ISSUED 550 PM CST THU NOV 6 2008/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE WIND SPEEDS AGAIN
TOMORROW. LATEST PROFILERS FROM HILLSBORO AND HAVILAND WERE
SHOWING THE WIND SPEEDS BETWEEN 30 AND 40KTS AT AROUND 1KM. THE
BOUNDARY LAYER SHOULD BEGIN TO DECOUPLE THIS EVENING WHICH WILL
ALLOW FOR THE HIGHER WIND SPEEDS TO TRANSFER ABOVE THE INVERSION
LAYER. AS A RESULT...THE SURFACE WIND SPEEDS SHOULD CONTINUE TO
SLACKEN THIS EVENING. WE WILL ALSO CONTINUE TO SEE THE CEILINGS
AROUND 5KFT TONIGHT MAINLY IN CENTRAL AND SOUTH CENTRAL KANSAS
WHERE THE BEST WRAP AROUND MOISTURE WILL BE IN PLACE. ANOTHER
WINDY DAY IS IN STORE TOMORROW DUE TO GOOD MOMENTUM TRANSFER
ESPECIALLY AT THE RSL AND SLN TAF SITES WHERE THEY MAY SEE
SUSTAINED WIND SPEEDS EXCEED 25KTS WITH GUSTS TO 35KTS.

COX

PREV DISCUSSION... /ISSUED 453 PM CST THU NOV 6 2008/

UPDATE...
LATEST SURFACE OBSERVATIONS WERE SHOWING THE WIND SPEEDS
DIMINISHING ACROSS THE AREA. AS A RESULT...WE ARE GOING TO LET THE
WIND ADVISORY EXPIRE AT 5 PM.

COX

PREV DISCUSSION... /ISSUED 240 PM CST THU NOV 6 2008/

DISCUSSION...
FORECAST CHALLENGES...TRENDS IN COOLISH TEMPERATURES INTO THE
WEEKEND...THEN CHANCES FOR RAIN AND/OR MIXED PRECIP EVENT FOR
EARLY NEXT WEEK.

VERY IMPRESSIVE WIND EVENT ONGOING ACROSS MUCH OF KANSAS
THIS AFTERNOON TO THE SOUTH OF DEEP TROPOSPHERIC LOW ACROSS
THE NORTHERN PLAINS. EXPECT WINDS TO DIMINISH BY SUNSET BELOW
WIND CRITERIA WITH NEAR SURFACE COOLING LIMITING THE DEEP
MIXING/MOMENTUM TRANSFER WHICH HAS RESULTED IN THE STRONG
WINDS TODAY. THE DEEP LOW WILL BE RATHER SLOW TO MOVE NORTHEAST
ACROSS THE UPPER MIDWEST/WESTERN GREAT LAKES INTO SATURDAY.
THIS WILL KEEP CENTRAL AND EASTERN KANSAS IN A COOLISH
NORTHWEST FLOW...WITH BOUTS OF MODIFIED CANADIAN AIR DROPPING
SOUTH ACROSS THE AREA. THIS WILL KEEP TEMPERATURES A LITTLE
BELOW CLIMO...WITH PERIODS OF BROKEN-OVERCAST CLOUDS. ONLY
SLIGHT CHANGES TO THE FORECAST IN THIS REGARD FOR THE NEXT
COUPLE OF DAYS.

THE MORE INTERESTING AND POTENTIALLY SIGNIFICANT WEATHER TO
COME EARLY NEXT WEEK...AS A POTENT UPPER TROF DIVES ACROSS
THE SOUTHERN ROCKIES AND EVENTUALLY OUT ACROSS THE SOUTHERN
PLAINS. THE GFS AND ECMWF REMAIN IN SOMEWHAT DIFFERENT CAMPS
IN HANDLING THE SOUTHERN STREAM ENERGY. THE GFS REMAINS MORE
OPEN/PROGRESSIVE WITH THE INITIAL TROF FROM MONDAY INTO
TUESDAY...WHILE THE ECMWF IS SLOWER AS IT DIGS ADDITIONAL
ENERGY/UPPER TROF IN BEHIND THE FIRST SYSTEM. THIS WOULD MAINLY
IMPACT PRECIP DURATION ACROSS THE AREA...MAINLY ON TUESDAY.
DESPITE THE DIFFERENCES THERE IS SOME CONSENSUS THROUGH MONDAY
NIGHT OF A CHILLY RAIN ACROSS MUCH OF THE AREA...WITH SOME
CONCERN FOR MIXED PRECIP/SNOW ACROSS CENTRAL KANSAS. WE WILL
CONTINUE TO SHOW THIS IN THE GRIDS/FORECAST WITH BEST CHANCES
FOR FROZEN PRECIP LIMITED MAINLY TO MONDAY NIGHT FOR NOW. PLAN
TO ALSO TWEAK MAX TEMPS DOWN A BIT MORE TOO ON MONDAY/TUESDAY
WITH A SMALLER DIURNAL RANGE EXPECTED IN THE CLOUDY/DAMP REGIME.

DARMOFAL

AVIATION...Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN AVIATION CONCERN WILL BE VERY STRONG WINDS THIS AFTERNOON.

WITH THE EXCEPTION OF KCNU...ALL SITES HAVE HAD SUSTAINED WINDS
BETWEEN 35-40MPH WITH GUSTS BETWEEN 50-60 MPH. LOOK FOR THIS TO
CONTINUE THROUGH AROUND 3 PM...WHEN SPEEDS SHOULD START TO BE ON THE
DECREASE. SOME MID TO MARGINAL MVFR CIGS WILL CONTINUE TO AFFECT
MUCH OF THE AREA THROUGHOUT THE AFTERNOON AND OVERNIGHT HOURS WITH
HIGH CONFIDENCE THAT THEY WILL NOT GO BELOW IFR LEVELS.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    37  57  35  55 /  10   0   0   0
HUTCHINSON      37  57  34  55 /  10   0   0   0
NEWTON          36  55  34  53 /  10  10   0   0
ELDORADO        37  55  35  53 /  10  10   0   0
WINFIELD-KWLD   36  58  35  56 /   0   0   0   0
RUSSELL         34  54  33  52 /  10   0   0   0
GREAT BEND      35  56  33  54 /  10   0   0   0
SALINA          35  54  34  52 /  10  10   0   0
MCPHERSON       36  55  34  53 /  10  10   0   0
COFFEYVILLE     38  57  35  54 /   0  10   0   0
CHANUTE         36  55  34  51 /  10  10   0   0
IOLA            35  54  34  50 /  10  10   0   0
PARSONS-KPPF    37  57  34  53 /  10  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Nov 6, 8:00 PM CST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
800 PM CST THU NOV 6 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-072145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
800 PM CST THU NOV 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY HIGH FIRE DANGER IS EXPECTED ACROSS CENTRAL KANSAS ON FRIDAY
WITH HIGH FIRE DANGER ACROSS MUCH OF THE REST OF SOUTH CENTRAL AND
SOUTHEAST KANSAS.

THERE IS A CHANCE FOR SNOW...OR RAIN MIXED WITH SNOW...ACROSS
CENTRAL KANSAS ON MONDAY THROUGH MONDAY NIGHT. THE RISK FOR ANY
SNOW ACCUMULATION REMAINS LOW...HOWEVER CHECK BACK FOR LATER
OUTLOOKS AND FORECASTS ON THE WEATHER CONDITIONS FOR EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/KED

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.